Colorado, 2020High Wind in Colorado, December 20 to 21, 2020
December 20 to 21, 2020 · NWS BOU · 3 events in 3 counties and zones
Very strong downslope winds developed along the Front Range. Peak wind gusts reached 95 mph near Caribou and Virginia Dale, with a gust of 93 mph near Berthoud Pass.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very strong downslope winds developed along the Front Range. Peak wind gusts reached 95 mph near Caribou and Virginia Dale, with a gust of 93 mph near Berthoud Pass. Peak gusts elsewhere included: 87 mph near Tolland; 83 mph near White Ranch Open Space; 82 mph near Rocky Flats; 81 mph near Nederland; 80 mph near Georgetown; 78 mph near Downieville and Ward; 77 mph near Crisman.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Dec 20, 4:08 AM MST, 4 hours 21 minutes earlier.
Area forecast discussion, Dec 20, 4:08 AM MST, 4 hours 21 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
408 AM MST Sun Dec 20 2020
.SHORT TERM...(Today and tonight)
Issued at 355 AM MST Sun Dec 20 2020
Satellite pictures show a decent batch of upper level cloudiness
pushing southward into the western CWA at this time. Concerning
winds, right on the divide they are pretty strong, gusting to
about 50 knots at this time. There is little wind elsewhere in
the mountains and foothills right now. Models have the northerly
flow aloft now becoming northwesterly over the CWA through this
afternoon. Tonight, models have 50-80 knot jet level northwesterly
winds in place for the CWA. The QG Omega fields keep weak
downward vertical velocity over the CWA today and tonight. The
local wind model does point to a shot of high winds from mid
morning through afternoon. Just not sure how far down in elevation
those high winds will be? Will not alter highlights at this time.
Cross sections show some shallow low level moisture in the
mountains later today and tonight. Some light orographic snowfall
is a possibility. No pops elsewhere for the CWA. There should be
plenty of upper level and some mid level moisture for much of the
CWA the first two periods. A downsloping component is expected to
dominate the low level winds today and much of tonight over most
of the CWA. For temperatures, today's highs should be 3-6 C warmer
than yesterday's highs.
.LONG TERM...(Monday through Saturday)
Issued at 313 AM MST Sun Dec 20 2020
The flow aloft will become more WNW on Mon as a sfc lee trough
exists along the front range. Cross-sections show a decrease in
cross-barrier flow thru the day thus winds should be lighter than
Sun. Meanwhile, there is still enough low level moisture, over
the higher terrain, especially in the morning, to keep in a chc of
light orographic snow showers over the nrn mtns. As far as highs
850-700 mb temps will continue to rise a few more degrees. Thus
highs should be in the lower to mid 50s over nern CO.
By Tue, an upper level trough over the wrn US will begin moving
eastward. Ahead of this system will see increasing west to
southwest flow, as a sfc lee trough intensifies, over ern CO.
Thus will lead to gusty winds over the higher terrain and portions
of the plains. In addition, with stg low level downslope flow,
should see very mild temps over the plains as readings rise into
the upper 50s to mid 60s.
For Tue night into Wed, the ECMWF and GFS continue to diverge. The
ECMWF has an upper level trough moving across, late Tue night
into Wed, as a cold front moves across nern CO. In addition, it
has a decent shot of QG ascent as well. Thus would see
accumulating snow in the mtns, with a good chc of light snow,
across portions of nern CO. Meanwhile, the GFS has a fast moving
upper level trough affecting the area mainly Tue night with a bora
type front blasting across nern CO. As a result, would see a good
chc of light snow in the mtns, however, across nern CO it would
be dry due to stg downslope component. At this point, about the
only thing the ECMWF and GFS agree on is that it will be much
colder on Wed. Once again will go with a blended solution until it
becomes more clear as to what may transpire.
Looking ahead to Thu and Fri, an upper level ridge will build into
the area. As a result this would lead to a dry pattern with warmer
temperatures.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 313 AM MST Sun Dec 20 2020
Models have westerly winds going at DIA through the day, with a
return of fairly normal drainage low level wind patterns by 03Z
this evening. No ceiling issues are expected.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 5 PM MST this afternoon for COZ033>036.
&&
SHORT TERM...RJK
LONG TERM....RPK
AVIATION.....RJK
Hazardous weather outlook, Dec 20, 4:47 AM MST, 3 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
447 AM MST Sun Dec 20 2020
COZ030>051-211200-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
447 AM MST Sun Dec 20 2020
...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST this
afternoon...
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...Today and Tonight
Strong downsloping winds will blow over the high mountains and
foothills from the Continental Divide eastward today. Wind gusts
as high as 75 mph can be expected in the most wind prone areas. It
is advised to secure any loose outside items and drivers with
high profile vehicles should use caution when traveling on I-70 or
I-25. There will be a chance of light snow showers over the high
mountains this afternoon and tonight with little or no
accumulations.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
On Monday winds will decrease in the mountains with a few snow
showers. Tuesday will be dry with winds increasing over the higher
terrain and plains.
Another weather system will bring more wind and sharply colder
temperatures Tuesday night and Wednesday. There will be a good
chance of light snow, mainly in the mountains. Thursday looks cool
and windy, then Christmas Day should be warmer with less wind.
.SPOTTER INFORMATION STATEMENT...
Spotter reports will not be needed today or tonight.
In the hours before
Local storm report, Dec 20, 7:54 AM MST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
754 AM MST SUN DEC 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM NON-TSTM WND GST 3 WNW PINGREE PARK 40.58N 105.64W
12/20/2020 M66 MPH LARIMER CO MESONET
SUSTAINED WINDS 57 MPH.
0729 AM NON-TSTM WND GST DOWNIEVILLE 39.77N 105.61W
12/20/2020 M63 MPH CLEAR CREEK CO MESONET
MESONET STATION CO141 DOWNIEVILLE INT.
0709 AM NON-TSTM WND GST 1 WSW LAWSON 39.76N 105.64W
12/20/2020 M64 MPH CLEAR CREEK CO MESONET
MESONET STATION CO147 0.7 MI E OF US-40.
0705 AM NON-TSTM WND GST ASPEN SPRINGS 39.83N 105.48W
12/20/2020 M61 MPH GILPIN CO MESONET
MESONET STATION CW5066 GILPIN CO.
0635 AM NON-TSTM WND GST 1 ENE BERTHOUD PASS 39.80N 105.77W
12/20/2020 M67 MPH GRAND CO AWOS
AWOS STATION K0CO BERTHOUD PASS.
0552 AM NON-TSTM WND GST FLOYD HILL 39.72N 105.41W
12/20/2020 M62 MPH CLEAR CREEK CO MESONET
MESONET STATION CO071 070E247 FLOYD HILL.
0536 AM NON-TSTM WND GST 1 NE ASPEN SPRINGS 39.84N 105.47W
12/20/2020 M64 MPH GILPIN CO MESONET
MESONET STATION DW4381 BLACK HAWK.
&&High Wind, Larimer & Boulder Counties Between 6000 & 9000 Feet
- When
- December 20, 8:29 AM MST to 5:44 PM MST
- Where
- Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
- Measured
- 83 kt (96 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.380, -105.410 (the zone’s center; the record gives no point)
Peak wind gusts included: 95 mph at Caribou and 3 miles southeast of Virginia Dale; 81 mph, 4 miles northeast of Nederland; 79 mph, 4 miles east-northeast of Nederland; 78 mph, 1 mile north of Ward; 77 mph, 1 mile northeast of Crisman and at Virginia Dale.
High Wind, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet
- When
- December 20, 8:39 AM MST to 10:09 PM MST
- Where
- Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
- Measured
- 83 kt (96 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.516, -105.413 (the zone’s center; the record gives no point)
Peak wind gusts included: 83 mph at White Ranch Open Space; 82 mph at the Junction of state highways 72 and 93; 80 mph, 1 mile north of Georgetown; 78 mph at Downieville; 76 mph at the National Wind Technology Center.
High Wind, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet
- When
- December 20, 9:58 AM MST to December 21, 12:15 AM MST
- Where
- S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
- Measured
- 81 kt (93 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.726, -105.675 (the zone’s center; the record gives no point)
Peak wind gusts included: 93 mph, 3 miles north of Berthoud Pass; 87 mph, 3 miles southeast of Tolland.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in American Samoa, December 20, 20201 death · 1 event
- Dense Fog in California, December 20 to 21, 20201 death · 1 event
- Heavy Snow and High Wind in Washington, December 20 to 22, 2020$60,000 · 53 kt wind · 9 events
- Heavy Snow and High Wind in Montana, December 20 to 22, 202061 kt wind · 11 events
- Dense Fog in California, December 20 to 21, 20205 events
- High Wind in South Dakota, December 20, 202069 kt wind · 3 events
- Freezing Fog in Idaho, December 20, 20202 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, December 20, 20202 events
- High Wind in Wyoming, December 20, 202062 kt wind · 1 event
- Marine Thunderstorm Wind in Gulf of Mexico, December 20, 20201 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 935124, 935121, 935123.